Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4506 Questions
Question
I have a swishing sound in my left ear for months now. My doctor says it will go away. I had a hearing test last friday and there is no hearing loss. I have had them washed to no avail. I had my carotid artery sonogrammed and there is no problem or blockage. I take Losartin and hydrochlorothiazide and sometimes ativan. Do any of these have a side effect that could cause this I have checked with dentist and says i do not grind teeth. I have had some apnia. Letssee your insights
Posted Sat, 25 May 2013 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

This is called Tinnitus...and is due to the inner ear, unless proved otherwise.
Vertigo and/or hearing deficit are generally associated / may follow or precede...you need follow up
A second opinion from another ENT specialist may be helpful /
MRI and/or MRA of the brain / and neurological assessment may help

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
 
Follow-up: Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan 26 minutes later
Tinnitus is a ringing and this is a swooshing
 
 
Answered by Dr. Anantharamakrishnan 16 minutes later
Both are same...and are designated as tinnitus
It is not the nature of noise that counts..
It is a phantom noise from inside - not from external source
It may be hissing or buzzing or ringing and so on...
Swishing is also the same - and here arterial pulsations are investigated as a priority - hence the suggestion for MRA (MRI Angiography)

Regards
Above answer was peer-reviewed by
 
Follow-up: Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan 16 minutes later
Thank you ...no question it is pulsations as you gave the word meaning rather than swishing. They did the sonogram I mentioned of the Carotid artery and it was normal How does that differ fromMRI Angiography>?

I have an ENT specialist in 3 weeks to follow up on sound test. Should it be a different specialist?

What are the remedies besides losing weight, getting blood pressure down 130/87 pulse 84 today but 150/83 pulse 102 24 hrs ago.

are there any teas, aspirins, or basic relaxations or is it an antibiotic necessary?

Thanks again
 
 
Answered by Dr. Anantharamakrishnan 25 minutes later
Carotid Doppler sees the artery in the neck
MRA looks inside the skull; in addition, it also looks at vertebral artery system...

Another specialist (ENT) may have a different thought process and approach, coming up with a different solution!

Medicines like betahistine or flunarazine alone or in combination may help
Antibiotics are not necessary...
Aspirin may help
Reducing salt intake and Caffeine (too much tea, coffee, cola) may help
Beta blockers, like Metoprolol may help by reducing the heart rate and pressure...
Medicines like betahistine or flunarazine alone or in combination may help
Your doctor will give proper prescription... You need follow up

All the best
Above answer was peer-reviewed by
 
Follow-up: Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan 9 minutes later
Okay, thank you again.

I understand I will see the specialist. I will hopefully have my family medicine doctor schedule the MRA but he may wait til after the specialist.

Meanwhile I will take aspirin (DOSAGE?) , reduce salt intake and caffeine.

You never answered if any of the 3 medicines I currently am prescribed could be contributing as a cause/side effect?

Would there be any other symptoms of vertebral artery system/skull issues that I might notice?

Thanks again,
XXXXXXX
Follow-up: Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan 33 minutes later
Did you receive my last querie?
 
 
Answered by Dr. Anantharamakrishnan 2 hours later
     Aspirin is used here for its anti-platelet activity (reduces chance of clotting) / the dose is 75 to 100 mg once a day / any part of the day / preferably after food...

     Your medicines are proper / they are not likely to contribute to your symptoms

     Vertebral artery caters mostly to lower brain (brain stem, cerebellum). Its symptoms are wide and varied... and detailing them may only increase one’s anxiety! Headache, vomiting and giddiness are the usual things that may occur.
     You try to ignore the issue and get on with your activities / that is the best way to manage it...
     If there is any new symptom, discuss with your doctor.

All the best
Above answer was peer-reviewed by
 
Follow-up: Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan 31 minutes later
You have been very helpful with both the process and the anxiety.

I will see the ENT specialist in a few weeks. He and the family doctor can then discuss the issue while I attempt to do as you say "ignore the issue and get on with my activities" and eat better and exercise more regularly.

I did not mention childhood left ear infections that led to adnoids and tonsils being removed after numerous and sever ear inflections leaving me with a difficult ear canal but no difficulties after age 12.

Do you have any dietary recommendations?

What about the Sleep Apnia and its effects?
XXXXXXX
 
 
Answered by Dr. Anantharamakrishnan 1 hour later
Ear infection is the common contributing cause / but not after four decades...

There is no specific diet recommendation (apart from reduced salt intake)

You had mentioned, ‘have had sleep apnoea’ / Do you still have it? Probably, it is obstructive... / Consult a PULMONOLOGIST – they will measure lung function (Spirometry). If severe sleep studies may be necessary / Great benefit accrues from reducing your weight. / Simple devices like mouth piece or PAP (Positive Airway Pressure / Non-invasive Assisted Ventilation) may be needed for some.
It has no direct connection with the present problem

Don't worry / Either you get over it or get used to it!
You will be better - in spite of us medicos, if not because of us.
Have a good evening...

Above answer was peer-reviewed by
 
Follow-up: Have a swishing sound ear, no hearing loss. Cartoid artery sonogram showed no blockage. Take losartin and ativan 2 hours later
You are giving me the most thorough answers I ever get and I will try not to worry and hope that I will get over it which is what my general practictioner said at the outset.

The Apnia does continue. I do also sleep on my left side as well I do hae the device but have not started to use it which I should try now that there is some new problem

I do occasionally get tingling in my left hand/fingers but I assume that is just waking up and circulation issues but I figured I should ask you that in connection with the left ear.

That's all I can think of for today.

Many thanks,

XXXXXX
 
 
Answered by Dr. Anantharamakrishnan 2 hours later
Try to use the device and you will appreciate the difference...

Check the electrolytes (Sodium, potassium etc.) / Cervical spine (spondylosis) or wrist (carpal tunnel) – for possible role in tingling...

Good night...
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor